Oregon, 2005

High Wind in Oregon, December 29 to 30, 2005

December 29 to 30, 2005 · NWS MFR · 17 events in 2 counties and zones

A High Wind Warning for Oregon zones ORZ021/022 was issued at 28/2141 PST, effective from 29/1800 through 30/1600 PST. The beginning of the warning was moved up to 29/1622 PST at 29/1622 PST.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning for Oregon zones ORZ021/022 was issued at 28/2141 PST, effective from 29/1800 through 30/1600 PST. The beginning of the warning was moved up to 29/1622 PST at 29/1622 PST. It was cancelled at 30/1600 PST. The above observations verified the warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 29, 2:41 AM PST, 5 hours 19 minutes earlier.

Area forecast discussion, Dec 29, 2:41 AM PST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
241 AM PST THU DEC 29 2005

.DISCUSSION...RADAR HAS BRIEFLY RETURNED TO CLEAR AIR MODE AS
PRECIPITATION HAS TEMPORARILY DEPARTED. PATCHY FOG HAS BEEN
DEVELPOPING BUT QUICKLY DISSIPATING IN THE UNSTABLE CONDITIONS AND
WEAK INVERSION WITH VARIOUS CLOUD DECKS. WATER VAPOR LOOP IS
DEPICTING AN OMINOUS DEVELOPING SYSTEM BARRELING EASTWARD. LATEST
AMSU PASSES INDICATE PW PLUME WITH MAXIMUM VALUES OF 2.25
INCHES...WIDER AND SIGNIFICANTLY HIGHER THAN 00Z 6HR GFS IS
INDICATING.  GOES HIGH DENSITY WINDS ALSO ARE INDICATING A ZONAL JET
OF 150-180 KT DIRECTED AT THE OREGON COAST...SO I HAVE INCREASED
POPS ALONG THE COAST BEFORE 00Z TODAY. FLOODING IS DEFINATELY
POSSIBLE AND IS NOW BOLSTERED WITH THE NEW DATA...A FLOOD WATCH
EXISTS FOR ALL AREAS WEST OF THE CASCADES. RIVERS ARE NOW PEAKING
FROM THE LAST ROUND...SO NEXT CREST WILL HOLD OFF UNTIL EARLY
WEEKEND. SNOW LEVELS ARE EXPECTED TO RISE ABOVE PASS LEVELS...
DROPPING FRIDAY WHILE PRECIP TAPERS. NO WINTER HEADLINES HAVE BEEN
ISSUED...BUT WILL HAVE TO MONITOR SITUATION CLOSELY AS IT UNFOLDS.
WINDS WILL ONCE AGAIN BLOW IN THE USUAL LOCATIONS...HIGH WIND
WATCH ALONG COAST HAS BEEN UPGRADED TO WARNING AND A WIND ADVISORY
HAS BEEN ISSUED FOR THE SHASTA VLY. IT IS IN THE UPPER RANGE AND
MAY HAVE TO BE UPGRADED TO WRNG IF WARRANTED. EXTENDED FORECAST
INCLUDES A TEMPORARY RESPITE BEFORE STORM DOOR OPENS AGAIN.

EXTENDED DISCUSSION ISSUED 244 PM PST WED...SATURDAY THROUGH MONDAY...
THE AREA WILL EXPERIENCE ADDITION PRECIPITATION AS TWO ADDITIONAL
FRONTAL DISTURBANCES PASS OVER THE REGION. THEN MONDAY NIGHT THROUGH
TUESDAY...MODELS ARE INDICATING THAT THERE WILL BE A SHORT BREAK IN
THE WET PATTERN WITH A WEAK RIDGE BUILDING INTO THE REGION. THIS WILL
BRING FAIR WEATHER BUT COOLER CONDITIONS. THEN FOR THE END OF THE
WEEK...WE TRANSITION BACK TO A WET PATTERN AS ANOTHER STRONG LOW
PRESSURE SYSTEM MOVES INTO THE PACIFIC NORTHWEST.

&&

.AVIATION...PATCHY IFR CONDITIONS IN WESTERN VALLEYS...OTHERWISE VFR
ELSEWHERE...BECOMING ALL VFR EARLY TODAY. CONDITIONS THURS AFTN
SHOULD BE MAINLY VFR AS NEXT STORM APPROACHES WITH INCREASING SOUTH
WINDS...IFR CONDITIONS SPREADING INLAND FROM THE COAST DURING THE
EVENING AND OVERNIGHT AS STRONG SYSTEM PUSHES IN.

WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...FLORENCE TO CA
      BORDER 0-60 NM.
     FLOOD WARNING IN EFFECT FOR THE COQUILLE RIVER AT COQUILLE
      THROUGH EARLY THURSDAY MORNING
     FLOOD WARNING REMAINS IN EFFECT FOR THE SOUTH FORK OF THE
       COQUILLE RIVER AT MYRTLE POINT THROUGH TONIGHT
     FLOOD WARNING IN EFFECT FOR THE ROGUE RIVER FROM AGNESS TO GOLD
      BEACH THROUGH THURSDAY
CA...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...OR BORDER TO PT
      ST GEORGE CA 0-60 NM.
     FLOOD WARNING IN EFFECT FOR THE KLAMATH RIVER AT SEIAD VALLEY
      THROUGH EARLY THURSDAY MORNING
     FLOOD WARNING IN EFFECT FOR THE SCOTT RIVER AT FORT JONES
      THROUGH TONIGHT

&&

BERTEAU

ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
Hazardous weather outlook, Dec 28, 1:51 PM PST, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
151 PM PST WED DEC 28 2005

ORZ029-291430-
KLAMATH BASIN-
151 PM PST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A URBAN AND SMALL STREAM ADVISORY IS IN EFFECT FOR KLAMATH AND LAKE
COUNTIES. FOR DETAILS SEE FLOOD STATEMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A URBAN AND SMALL STREAM ADVISORY IS IN EFFECT FOR KLAMATH AND LAKE
COUNTIES THROUGH THURSDAY. FOR DETAILS SEE FLOOD STATEMENT.

ORZ021-022-024-291430-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
151 PM PST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

FLOOD WARNING IS IN EFFECT FOR THE SOUTH FORK OF THE COQUILLE RIVER
AT MYRTLE POINT THROUGH THIS EVENING. FLOOD WARNING IS IN EFFECT
FOR THE COQUILLE RIVER AT COQUILLE THROUGH EARLY THURSDAY MORNING. A
FLOOD WARNING IS IN EFFECT FOR THE ROGUE RIVER AT AGNESS THROUGH
THIS EVENING. FOR DETAILS SEE FLOOD STATEMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ080-DDHHMM
WESTERN SISKIYOU COUNTY-

.DAY ONE...TODAY

FLOOD WARNING IS IN EFFECT FOR THE KLAMATH RIVER AT THE SEIAD VALLEY
THROUGH THIS EVENING. FLOOD WARNING IS IN EFFECT FOR THE SCOTT RIVER
AT FORT JONES THROUGH EARLY THURSDAY MORNING. FOR DETAILS SEE FLOOD
STATEMENT.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ORR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
December 29, 8:00 AM PST to December 30, 1:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago. Maximum recorded sustained wind was 49 mph at 29/2200, 30/0000, and 30/0100 PST.

High Wind, Curry County Coast

When
December 29, 4:21 PM PST
Where
Curry County Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

N Gold Beach

High Wind, Curry County Coast

When
December 29, 7:00 PM PST
Where
Curry County Coast forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
December 29, 7:00 PM PST
Where
Curry County Coast forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

3 E Sixes

High Wind, Curry County Coast

When
December 29, 7:00 PM PST to December 30, 1:00 AM PST
Where
Curry County Coast forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach. Maximum recorded sustained wind was 48 mph at 29/2300 and 30/0000 PST.

High Wind, Curry County Coast

When
December 29, 8:32 PM PST
Where
Curry County Coast forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

N Langois

High Wind, Curry County Coast

When
December 29, 9:00 PM PST
Where
Curry County Coast forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, South Central Oregon Coast

When
December 29, 9:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, Curry County Coast

When
December 29, 11:28 PM PST
Where
Curry County Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

3 NE Gold Beach.

High Wind, South Central Oregon Coast

When
December 30, 12:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford.

High Wind, South Central Oregon Coast

When
December 30, 5:00 AM PST to 7:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago. Maximum recorded sustained wind was 46 mph at 30/0700 PST.

High Wind, South Central Oregon Coast

When
December 30, 5:40 AM PST to 12:10 PM PST
Where
South Central Oregon Coast forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford. Maximum recorded sustained wind was 51 mph at 30/1000 PST.

High Wind, South Central Oregon Coast

When
December 30, 7:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, Curry County Coast

When
December 30, 8:00 AM PST to 12:00 PM PST
Where
Curry County Coast forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach. Maximum recorded sustained wind was 46 mph at 30/0800 and 30/0900 PST.

High Wind, South Central Oregon Coast

When
December 30, 10:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
85 kt (98 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford.

High Wind, South Central Oregon Coast

When
December 30, 12:30 PM PST
Where
South Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford.

High Wind, Curry County Coast

When
December 30, 2:00 PM PST
Where
Curry County Coast forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485055, 5482196, 5482186, 5482195, 5485059, 5482193, 5482187, 5485057, 5482194, 5482189, 5485056, 5482190, 5485058, 5482185, 5482191, 5482192, 5482188.